Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 12, 2002, 11:50 PM MDT for Quay County, New Mexico. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2002, 11:50 PM MDT (05:50 UTC)
- Expired
- Apr 13, 2002, 12:00 AM MDT
- In force
- 10 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 130550 SVRABQ NMC037-130600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 PM MDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL MIDNIGHT MDT * AT 1146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL QUAY COUNTY...OR ABOUT 17 MILES SOUTH OF NARA VISA...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW. LAT...LON 3546 10314 3536 10314 3527 10303 3545 10303
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:35 PM MDT, 15 minutes earlier.
Area forecast discussion, Apr 12, 11:35 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1035 PM MST FRI APR 12 2002 UPDATED ZONES TO REMOVE MENTION OF SEVERE THUNDERSTORM WATCH. .ABQ...NONE MARTIN
In the hours before
Local storm report, Apr 12, 6:19 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT FRI APR 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 5N MILLS NM 1.00 INCH HAIL
04/12/02 HARDING REPORTED BY SPOTTERS
CALocal storm report, Apr 12, 10:06 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1006 PM MDT FRI APR 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SW ABBOTT NM .88 INCH HAIL
04/12/02 COLFAX DIME TO NICKEL SIZE. HAIL
COVERED THE GROUND.
REPORTED BY CO-OP OBSERVERS
0820 PM BUEYEROS NM .75 INCH HAIL
04/12/02 HARDING DIME SIZE HAIL COVERED THE
GROUND. REPORTED BY CO-OP
OBSERVERS
0600 PM MILLS NM 1.00 INCH HAIL
04/12/02 HARDING REPORTED BY SPOTTERSSpecial weather statement, Apr 12, 10:49 PM MDT, 1 hour 1 minute before
NMZ005>007-013-130645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1049 PM MDT FRI APR 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 87 FOR EAST CENTRAL AND NORTHEAST NEW MEXICO HAS BEEN CANCELLED... THIS INCLUDES THE FOLLOWING 6 COUNTIES...COLFAX...HARDING...MORA... QUAY...SAN MIGUEL...AND UNION. THE MAIN THREAT OF SEVERE WEATHER HAS SHIFTED EAST INTO THE TEXAS AND OKLAHOMA PANHANDLES...THEREFORE SEVERE THUNDERSTORM WATCH NUMBER 87 HAS BEEN CANCELLED. HOWEVER...ISOLATED STRONG STORMS CAN STILL PRODUCE...SMALL HAIL...DANGEROUS LIGHTNING...VERY HEAVY RAIN... AND BRIEF STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISIONS SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS SITUATION. MARTIN
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:02 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 28 min |
| Apr 12, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
| Apr 12, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 52 min |
| Apr 12, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 57 min |
| Apr 12, 7:45 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 30 min |
| Apr 12, 8:17 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 43 min |
| Apr 12, 8:51 PM MDT | Tornado Warning | ABQ | Union | 24 min |
| Apr 12, 9:03 PM MDT | Tornado Warning | ABQ | Quay | 27 min |
| Apr 12, 10:58 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 47 min |
| Apr 13, 1:04 AM MDT | Severe Thunderstorm Warning | ABQ | Quay | 26 min |
| Apr 13, 1:54 AM MDT | Tornado Warning | ABQ | Quay | 36 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.